New York Health Officials Warn of New Concern with Recent Drug Overdoses
In recent years, one of the most polarizing topics in New York State has been the presence of and usage of illegal narcotics. Drugs have always been an issue in some way shape or form, however the appearance of the lethal drug Fentanyl being cut into illegal drugs has caused the issue to reach a fever pitch.
The state of New York has not been spared when it comes to the issue of illegal drugs or Fentanyl for that matter. Recent reports from some NY health officials have also caused more concern as it appears other drugs are now being used to make these already illegal narcotics even more potent.
What Drug Has New York Health Officials So Concerned?
Recently health officials from Upstate New York as well as officials from the U.S Food and Drug Administration and the Drug Enforcement Administration spoke on the presence of the drug 'Xylazine' in recent overdose victims. Xylazine by itself is not illegal. It is a drug or tranquilizer that has been used by veterinarians, particularly for large animals such as cattle. So the question now is, why and how is it that this particular drug has contaminated other narcotics?
Theories On the Appearance of Xylazine in Other Drugs.
Currently, there is no clear explanation for why Xylazine is becoming an issue but a few theories have been talked about. One theory by Dr. Sarah Mahonski, an assistant professor at the Upstate Medical University as well as the assistant medical director at Upstate New York Poison Center stated that it's possible the drug has entered the supply because it is "cheap" and in its physical appearance it "looks like" an opioid, even though it is not.
By looks, Dr. Mahonski means that the drug will have similar effects to an opioid, including a shrinking of one's pupils has well depressing one's cognitive abilities to think or speak and can even depress breathing. These symptoms are all similar to the effects of Heroin.
Check This Out: Poughkeepsie Police Arrest Alleged Local Drug Dealer
Another theory that exists comes from the National Institute on Drug Abuse, which stated that those using Xylazine when used with Fentanyl has the ability to "lengthen its euphoric effects".
What is the Treatment for Usage of the Drug?
In terms of treatment for those who have abused Xylazine whether knowingly or unknowingly, this is where it varies drastically. Naloxone is a drug that has been used to treat individuals who have suffered from an opioid overdose. It can be administered as a nasal spray or via an injection but because Xylazine is not an opioid it would NOT help an individual who suffered an overdose because of it. The only sure fire way of treating someone from Xylazine is hospital based care.
In terms of preventing one being harmed from Xylazine, some old tried and true remedies will work. These would include not to take or drink anything from someone you don't know. In addition, calling your area's local poison control center for information about Xylazine can also be beneficial.
It's Better to Know Now Than Find Out Later
To this point, no cases of Xylazine have been present in the Hudson Valley. However, being that it has been seen in New York could mean it's only a matter of time. At the very least, the potential for this stuff to make its way into our backyard is present. Though unfortunate, we have had our own fair share of arrests and drug busts by local law enforcement where illegal narcotics were found and on multiple occasions Fentanyl was found as well.
Though law enforcement has done a lot recently in terms of cleaning up our streets, it is also important that the public remains informed as well. Being aware of potential threats in the first place can be a reason as to why or how we collectively can prevent this from becoming a problem later.